Hail, Jackson
- When
- August 23, 1:55 PM MST
- Where
- Jackson County, 3 mi E of Kadoka
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.833, -101.450
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 1:00 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT THU AUG 23 2001 SCT TSMS DVLPG OVR S CTRL SD ALONG INSTABILITY AXIS AND WEAK SFC BOUNDARY. SO FAR THE SVR STORMS HAVE REMAINED IN NE. ANOTHER SFC TROF STILL LOCATED ACRS ERN WY. NOTHING FIRING UP IN THIS AREA YET...BUT WL HAVE ISOLD EVE TSMS OVR NE WY AND WRN SD. OTHERWISE...TNGT COLD FNT WL START TO ENTER INTO NE WY COUNTIES TOWARD 12Z. PREFER THE SLIGHTLY SLOWER AVN WITH ITS TIMING CONSIDERING THAT MDLS HAVE BEEN SLOWING DOWN THIS FRONT LAST COUPLE OF DAYS. DO NOT EXPECT ANY ACTIVITY IN OUR AREA WITH THIS FNT BEFORE 12Z THOUGH. WINDS AHEAD OF FNT TNGT AND TMRW WL STAY OUT OF THE S TO SW AT 10-20 MPH. THIS SHLD KEEP TEMPS UP A BIT...ESP IN NRN COUNTIES AND NE WY. AS FNT PUSHES THRU TMRW...EXPECT TSMS TO DVLP ALONG AND AHEAD OF IT INITIALLY. HAVE GONE WITH CHC POPS THRU NE WY AND MOST OF SD COUNTIES FOR THE AFTN. TEMPS WL BE TRICKY...ESP WRN SD WHERE TIMING OF FNT WL MEAN EVERYTHING. ERN AREAS SHLD WARM TO NEAR 90 ONCE AGAIN WITH A STRONG SLY FLOW THRU DAY. TMRW NIGHT...FNT WL PUSH THRU REMAINDER OF CWA. SOME INSTABILITY REMAINS BEHIND THE FNT THRU 06Z AND HAVE KEPT SOME 20-30 POPS IN THE FCST OVR SD. ETA IS TRYING TO PUT OUT A LARGE AREA OF PRECIP AFT 06Z...BUT DO NOT SEE WHY WITH NO INSTABILITY TO SPEAK OF AND A S/W THAT APPEARS OUT OF NOWHERE. THINK LOWS WL BE IN THE MID TO UPR 50S...COULD DROP MORE IN SOME AREAS OF WINDS DO DIE OFF. SAT AND SAT NIGHT LK MOSTLY DRY AND PLEASANT AS HIGH PRESSURE BUILDS INTO AREA AND RIDGING OCCURS OVR ROCKIES. MAY GET A STRAY TS OVR NE WY OR SW SD WHERE BEST MOISTURE WL LINGER. HIGHS IN THE LWR TO MID 80S EXPECTED...SLIGHTLY WARMER THAN MOS. IN THE EXTENDED...RDG CONTINUES TO BUILD OFF TO W WITH DRY CONDS EXPECTED AND SEASONABLE TEMPS. RDG BREAKS DOWN A LTL LATE IN PD...BUT NO REAL SIGNIFICANT WAVE TO BEING DEPICTED ATTM. WL KEEP FCST DRY THRU PD AND SEE IF LATER MDL RUNS SHOW SOMETHING A LITTLE STRONGER TO FEEL CONFIDENT WITH PUTTING IN PRECIP. .UNR...NONE. JMG
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-231945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1051 AM MDT THU AUG 23 2001 THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING. HOWEVER...ISOLATED THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS 30 TO 40 MPH. .DISCUSSION... AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE ROCKIES THIS AFTERNOON...IT WILL INTERACT WITH A SURFACE LOW PRESSURE TROUGH OVER CENTRAL MONTANA AND WYOMING TO TRIGGER ISOLATED THUNDERSTORMS. SOME THUNDERSTORMS MAY DEVELOP OVER EXTREME SOUTHERN SOUTH DAKOTA AS A WEAK STORM SYSTEM DRIFTS ACROSS COLORADO INTO NEBRASKA. THE AIR ABOVE THE GROUND IS FAIRLY MOIST...SO ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE A HALF INCH OR MORE OF RAIN IN A SHORT TIME. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE
The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265957.